Late-onset Myocardial Infarction and Autoimmune Haemolytic Anaemia in a COVID-19 Patient Without Respiratory Symptoms, Concomitant With a Paradoxical Increase in Inflammatory Markers

A Case Report

Maria Chiara Pelle; Bruno Tassone; Marco Ricchio; Maria Mazzitelli; Chiara Davoli; Giada Procopio; Anna Cancelliere; Valentina La Gamba; Elena Lio; Giovanni Matera; Angela Quirino; Giorgio Settimo Barreca; Enrico Maria Trecarichi; Carlo Torti

Disclosures

J Med Case Reports. 2020;14(246) 

In This Article

Discussion

Herein, we report a case of AIHA occurring during COVID-19 concomitant with myocardial infarction. These complications occurred when IL-6 peaked at a high plasma concentration late during the course of COVID-19. To the best of our knowledge, this is the first report showing late-onset AIHA occurring during COVID-19 concomitant with myocardial infarction, another complication that may be due to a hyperinflammatory status. Moreover, AIHA occurred in a patient who did not have any pre-existing haematological diseases or predisposing conditions, while in most similar cases reported so far, patients suffered from neoplastic or lymphoproliferative disorders.

Several studies highlighted that cardiovascular complications may occur in patients with SARS-CoV-2 infection. Indeed, SARS-CoV-2 can cause direct myocardial damage. In fact, the virus uses the angiotensin-enzyme-2 (ACE-2) host protein as a coreceptor to enter human cells, and this receptor is overexpressed in the heart and vascular system.[7,8] Additionally, the cardiovascular system may be affected by systemic inflammation, causing organ damage as an effect of a cytokine storm.[9,10] In addition, systemic inflammation can facilitate the rupture of pre-existing plaques, resulting in acute myocardial infarction. Concomitant causes of myocardial damage can be the altered ratio of myocardial demand-supply and increased cardiometabolic demand and hypoxia induced by lung disease.[1] Last, pre-existing cardiovascular diseases may have an impact on inducing heart injury.[10,11] Our patient had hypertension and advanced age as risk factors. A cerebral CT scan evidenced chronic cerebral vasculopathy, possibly indicating a polyvascular atherosclerosis. Additionally, ongoing inflammation could have facilitated the rupture of pre-existing plaques. Therefore, myocardial infarction was somehow predictable. Even though the actual incidence of ST-segment elevation myocardial infarction in COVID-19 (as occurred in our patient) has not been described,[12] the prevalence of acute myocardial injury in COVID-19 patients was reported to range from 7.2% to 17%.[9,10,13] Given the high incidence of myocardial infarction, especially in patients with underlying cardiovascular risks (as was the case in the patient presented herein), we should probably not have stopped enoxaparin when the accidental fall occurred, notwithstanding the risk of haemorrhagic events.[14] This consideration further confirms the need for improved algorithms and guidelines for the use of heparin in COVID-19 patients.

Immediately after myocardial infarction, our patient developed AIHA. This is an uncommon disorder characterized by the production of antibodies directed against self-red blood cells, which are destroyed through complement-mediated mechanisms and the reticuloendothelial system. Concurrent lymphoproliferative diseases, autoimmune diseases, Mycoplasma and infections due to several viruses, such as Epstein-Barr virus, Coxsackie, Cytomegalovirus, hepatitis C virus, and Parvovirus B19, may trigger AIHA. A possible aetiological mechanism is molecular mimicry, since these viruses possess structures that mimic normal host self-proteins, so the immune system activated against the pathogen may cross-react with self-antigens.[15,16] Since we excluded possible alternative causes, we conclude that persistent inflammation due to SARS-CoV-2 infection was responsible for AIHA.

There are few studies describing AIHA during COVID-19. In particular, Lazarian et al.[17] described 7 cases of AIHA associated with COVID-19. These cases occurred during the course of the disease earlier (i.e., a median of 9 days) after diagnosis, and in only one case did the patient not suffer from neoplastic diseases (mainly lymphoproliferative disorders), which may explain the occurrence of AIHA. In contrast, our patient suffered from AIHA later on during the course of COVID-19, and no other obvious explanations were found for AIHA. Lopez et al.[18] described another case of direct Coombs test positive for IgG and C3 during COVID-19, but this patient had a medical history of congenital thrombocytopenia. Last, Hindilerden et al.[2] reported another case of AIHA during COVİD-19 in the absence of associated underlying disorders, showing a direct Coombs test positive for IgG and C3d. In conclusion, we present herein the third case of AIHA in a patient without underlying neoplastic or haematological concomitant disorders. Similar to the cases previously reported, our patient showed elevated markers of inflammation (i.e., ferritin, CRP, and D-dimers) at the time of AIHA diagnosis. Interestingly, at that point, IL-6 peaked at 165 pg/ml, starting from 22 pg/ml at the time of admission. We feel that hyperinflammation was pathogenically linked to both myocardial infarction and AIHA. Indeed, in our cohort, IL-6 appeared to be an independent predictor of death, together with elevated CRP.[19]

With regard to therapy, corticosteroids are recommended as the first-line treatment for AIHA.[20] In line with this recommendation, our patient was treated with high-dose prednisolone (0.8 mg/kg/day), while in the other case series reported so far, intravenous immunoglobulin at 1 g/kg/day was used first, with suboptimal response. Only when corticosteroids were prescribed was a significant response obtained, and in only one case was rituximab used after a poor response to corticosteroids.[16,17] Therefore, our case appears to support current guidelines[20] indicating that corticosteroids should be the first-line treatment in AIHA, even when this complication occurs after COVID-19. However, as highlighted in the clinical case presentation, corticosteroid treatment was prescribed in our patient not withstanding mild anaemia because the patient was symptomatic, probably for concomitant myocardial damage, so further studies are necessary to validate this treatment in patients with more severe anaemia.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....